Talk

Advanced search

Antibiotics?

(3 Posts)
PelvicFloor0fSteel Fri 01-Jul-11 15:04:13

I've got an infection in my gum, went to the dentist today, she gave it a bit of a scrape and a dab with some disinfecting stuff and prescribed a 5 day course of amoxycillin. The dentist said she had no idea about bfing contraindications, has no training in this area and I'd need to find out for myself so I've had a look on the BFN website and that says it's ok but likely to cause loose motions, tummy ache or colic.
I'm sorry this may get a bit long and wittery, but my understanding is that bfing is likely to result in less allergies because it keeps the lining of the gut intact and encourages good bacteria, I'm assuming the side effects of antibiotics on a bf baby are because the balance of bacteria is effected.
We were planning on starting DS2 on solids either this week or next week (he's 6 months) so it's definitely not the best time to be messing about with his gut flora. We have a fairly strong history of allergies (including coeliac) in the family, DS2 isn't showing signs of any problems but it is something I worry about.
I only went to the dentist today as I was worried about everything getting worse over the weekend, I'm not in pain it's more discomfort, so I'm tempted to use lots of mouthwash and hold off on the antibiotics for a while.
So does anyone have any evidence one way or the other what effect antibiotics are likely to have when combined with weaning? I don't know whether I'm being daft not wanting to take them or if it's sensible to be cautious.

tiktok Fri 01-Jul-11 15:13:40

That's shocking of your dentist to say 'find out for yourself ' - not responsible prescribing at all.

http://toxnet.nlm.nih.gov/cgi-bin/sis/htmlgen?LACT might give you some more info to make a decision with.

One simple response to your queries would just be to delay introducing solids until after your antibiotics have finished - no baby is going to suffer because of being 6 mths and 5 days old before he has solids smile

PelvicFloor0fSteel Fri 01-Jul-11 19:31:28

There's probably a whole other thread waiting to be had about dentists and GPs not necessarily knowing enough about what they're prescribing!
Thanks for the link, unfortunately it's pretty much the same info - may cause upset to gut flora and possible diarrhoea. I find my stomach can be a bit weird for weeks after antibiotics so I'm not sure whether 5 days would really make a lot of difference or whether he'd need to be closer to 7 months to be fully over any possible side effects.
DS2 very nearly did Toddler Led Weaning already as DS1 tried to offload his lunch the other day, I think it's probably going to be easier to postpone my antibiotics than his food, he is very keen and tries to grab anything which goes near him!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now